• Announcements

    • Joelf

      Upgraded Sclero Forums!   05/18/2017

      Welcome to the Upgraded and Redesigned Sclero Forums!!   Our Forums are even better and more up to date than before.   Happy Posting to all our Members!!
miocean

I Need My Sclero Sleuths

11 posts in this topic

Hi all,

Several years ago the unexplained pain in my hands and legs was figured out by you when you asked if I was taking a statin and told me that statins could cause muscle pain. Almost as soon as I stopped the drug the pain went away. Well, put your heads together because I need some help again.

 

To make a very long story short: After a pericardial effusion (fluid around my heart) in December and surgery to drain it I was put on a pain patch, low dose of 25 mcg. I have been continuing using it because it helps with the pain from my calcinosis. A followup echo at the end of January showed a small amount of fluid again. My prednisone was increased from 5 mg to 10 mg and I was put on 200 mg of plaquinil. My other medications have been the same for several months.

 

A couple of weeks ago my skin started to feel like it did in 2004 when I started symptoms of scleroderma. My skin started feeling tight on my back, then the tightness moved down to my hips and the back of my thighs.There is a feeling of pain from the tightness. It is difficult to bend and clothing hurts my body again. My hands are sensitive and my fingers are slightly swollen. I was able to get in with my scleroderma specialist and she tested my skin and said it is still normal again. (I was 45 and am now a 0). She had no answer for the sensations I am having.

 

I have searched for side effects of the new medications but can't find anything. I am going to wean off the pain patch and talk with my doctor about stopping the plaquinil as they are the new things preceding these sensations.

 

Does anyone have any insight or suggestions?

Thank you,

 

miocean


ISN Artist

Share this post


Link to post
Share on other sites

Hi Miocean,

 

I did send you two lists of adverse affects, one for predisone and one for Plaquenil.   As Shelley would say, I am not a doctor, but my guess would be the Prednisone. I'm not sure if you have been on that dosage before, but adverse affects can happen at any time.  I have seen several friends trudge through the adverse affects of Prednisone because it is such a powerful anti inflammatory/pain med.  That being said, Plaquenil can cause skin changes.  The med list for monitoring drug interactions is so long for Prednisone, but much shorter for Plaquenil.  An example, Plaquenil shouldn't be taken if you're also on Methotrexate.  

 

I know it's not much help, but I will keep you in my thoughts and hope you get over this soon.

 

Take care, Everyone,

Margaret

Share this post


Link to post
Share on other sites

Hi Miocean,

 

If it's definitely not skin tightening from scleroderma, then it may be peripheral neuropathy/parasthesias and/or edema, perhaps caused by uremic neuropathy, given your kidney failure.

 

If I were you, I think I'd see my nephrologist about this, before changing any medications. Both the pain patch and plaquenil are probably more likely to be helpful than harmful for you right now.  I can understand looking askance at the newest medications first (I always do that, too!), but in this case, you might want to have your doctors take a second look at the underlying illness(es), as well.

 

Of course, that's just my two very uneducated cents, which isn't even enough to buy penny candy anymore!

 

:hug-group:


Warm Hugs,

 

Shelley Ensz

Founder and President

International Scleroderma Network (ISN)

Hotline and Donations: 1-800-564-7099

 

The most important thing in the world to know about scleroderma is sclero.org.

Share this post


Link to post
Share on other sites

Hi Miocean,

 

I'm sorry to hear that you're having more worrying symptoms.

 

I think that I would advise going back to your doctors again, before stopping the medications, as Shelley has suggested.

 

Margaret's right about prednisolone, it does have lots of side effects, but having been on it myself, I would have thought that it would cause the swelling and tightness to subside, not become worse. I know that as soon as I started taking it, the edema in my fingers reduced dramatically.

 

However, I'm not a medical expert and have only an out of date first aid certificate to my name, so might be completely wrong! :wink:

 

Please let us know how you do get on with any doctors appointments and keep us posted about any improvements.

 

:hug-group:

Kind regards,


Jo Frowde

ISN Assistant Webmaster

SD World Webmaster

ISN Sclero Forums Manager

ISN News Manager

ISN Hotline Support Specialist

ISN Chat Host

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Today I went to the ER with high blood pressure. My numbers were in the 170's and I couldn't get them down. I am so tired of going to different doctors that I just went to the hospital. I was concerned because one of the reasons my kidneys failed was my blood pressure skyrocketed and I didn't pay close enough attention. After iv fluids it came down to the 140's. My doctor is lowering my prednisone (yay) and I have to monitor it at least 4x's a day. I hope this will relieve some of the negative sensations I've been experiencing.

 

miocean


ISN Artist

Share this post


Link to post
Share on other sites

Hi mio,

 

Good on you for going straight to ER.   It is the best way I have found to get things dealt with quickly.   I am well aware that our system here is much more accepting than yours but for those of us with ongoing problems it is the best choice.

 

Here we each have a hospital number, so Ian puts me in a wheelchair from the car and takes me straight to triage, I quote my number, which is something most people don't know off the top of their head, and I get an immediate response.

 

The latest episode was a couple of weeks ago, my weekly blood test showed my Haemoglobin was dangerously low, and I felt awful.   An overnight transfusion and then a Gastroscopy the next day and in no time I was back home starving hungry but feeling better.

 

judyt

Share this post


Link to post
Share on other sites

Hi Miocean,

 

Have you and your doctors been able to figure out what is causing your recent skin issues, or has it resolved itself?  I'm always curious about such things!

 

:hug-group:


Warm Hugs,

 

Shelley Ensz

Founder and President

International Scleroderma Network (ISN)

Hotline and Donations: 1-800-564-7099

 

The most important thing in the world to know about scleroderma is sclero.org.

Share this post


Link to post
Share on other sites

Unfortunately, no. My legs are so swollen from the knee up I can't even put on socks by myself. The skin hurts and feels like it is going to rip. My right leg is more swollen than my left. I am going to the pulmonary hypertension doctor in NY tomorrow for an echo but called my nephrologist today and he sent me to the hospital to have a Doppler of my legs to check for blood clots. Good news is, no clots but then what is going on?

 

I am so done with all of this. I'll think positively and hope that I will get an answer tomorrow.

 

miocean


ISN Artist

Share this post


Link to post
Share on other sites

Hi Miocean,

 

I'm really sorry to hear about all the problems you're having. It must be very painful to have your legs so swollen and also a bit worrying if you don't know the reason for it.

 

I do hope that your pulmonary hypertension doctor will be able to give you some answers and help you.

 

Best wishes,


Jo Frowde

ISN Assistant Webmaster

SD World Webmaster

ISN Sclero Forums Manager

ISN News Manager

ISN Hotline Support Specialist

ISN Chat Host

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

I didn't get any answers from my PH doctor. The fluid on my heart is minor and she is not concerned about it at this point. She is adding some thyroid tests to my labs which I will have drawn next week. She thinks the issue is rheumatological and that I should talk with that Doctor. I've already seen her to no avail but will contact her again.

They have doubled my diuretic. Maybe that will give me some relief

miocean


ISN Artist

Share this post


Link to post
Share on other sites

I'm really sorry to hear this, Miocean.

 

The worst thing is not knowing the exact cause of this problem and unfortunately it sounds as if your medical team are a bit stumped for the moment.

 

Perhaps the thyroid tests might throw up something and the diuretics will help?

 

:hug-group:


Jo Frowde

ISN Assistant Webmaster

SD World Webmaster

ISN Sclero Forums Manager

ISN News Manager

ISN Hotline Support Specialist

ISN Chat Host

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now